Nebraska, 2022

Hail and Damaging Wind in Nebraska, May 11, 2022

May 11, 2022 · NWS OAX · 2 events in 2 counties and zones

Early morning convection led to a severe hail report in Knox county. Another round of storms in the early afternoon led to a storm report in Pierce county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Early morning convection led to a severe hail report in Knox county. Another round of storms in the early afternoon led to a storm report in Pierce county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 11, 5:01 AM CST, 1 hour 4 minutes earlier.

Area forecast discussion, May 11, 5:01 AM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
601 AM CDT Wed May 11 2022

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 347 AM CDT Wed May 11 2022

Early morning analysis showed a surface warm front stretching
from north-central KS toward Omaha and east-northeast through IA.
Aloft, a trough was starting to build into the western CONUS while
stout ridging was in control much of the Midwest. Finally, some
shortwave energy was moving north-northeast through southwest OK
and contributing to some convection/an MCV in that area.

The main stories for today will be hot, humid conditions along
with storm chances, especially this afternoon as the
aforementioned shortwave energy slides through the area. Prior to
that, short term guidance suggests potential for some scattered
showers and perhaps a few storms early this morning, primarily in
northeast NE, as temperature advection and isentropic lift
strengthen. Therefore, did keep some 20 percent chances in the
forecast. Otherwise, the warm front will surge northward through
the day, ushering in plenty of warm, moist air (dewpoints in the
upper 60s to lower 70s and high temperatures in the 90s),
contributing to MLCAPE values upwards of 2000-3000 J/kg within a
county or 2 of the Missouri River in NE and areas to the east.
Farther west, instability may be somewhat limited by cloudiness
associated with the incoming MCV. Shear is also somewhat limited
in the forecast area, though should be sufficient for storm
organization and a severe storm threat. Given the instability,
hail would be the main threat, though damaging winds and perhaps
even a tornado will be possible. However, the greatest tornado
threat will likely be farther north and closer to the warm front.
Really the main question today will be when and where storms form.
Do eventually expect storms to develop as the shortwave
energy/MCV come through, but given the aforementioned cloudiness,
it may take a little time before storms get going, with some
potential they don't form until getting north of the forecast
area. As it stands, most likely scenario seems to be that storms
form around 2-3 PM somewhere in northeast NE and quickly push
northeast into southeast SD/northwest IA.

Also notable today will be the aforementioned heat. NAEFS
guidance continues to suggest 850 mb temperatures near or above
the 99th percentile of climatology across the area. Given the
strong southerly flow, expect decent mixing and strong warm air
advection, though clouds may somewhat limit temperatures. Still,
NBM guidance suggests near to above record highs (even the 10th
percentile ties the record of 93 at Omaha). Combined with the
dewpoints in the upper 60s to lower 70s, expect heat indices in
the mid 90s to around 100 in many spots, highest near and east of
the Missouri River.

Thursday brings a similarly warm, humid day with storm chances
once again as a cold front moves through by late afternoon into
the evening. Once again expect plenty of instability in the area,
though perhaps somewhat limited shear as the strongest deep layer
shear looks to remain behind the cold front. Still, do expect
enough overlap of the strongest shear and instability right along
the front for an organized severe weather threat. Any initial
discrete cells should form into a line along the front given
nearly parallel deep layer shear and advance eastward across the
forecast area through the evening. For what they're worth this far
out, CAMs show the line dying/gusting out as it pushes east,
which makes sense given somewhat modest progged 0-3 km shear in
the 20-25 kt range ahead of the front. So bottom line, expect
storms capable of all severe weather threats, especially hail as
they first go up, transitioning to more of a damaging wind threat
as they congeal into a line and push eastward. Can't completely
rule out some embedded tornadoes with strengthening 0-1 km shear
through the evening, but the aforementioned 0-3 km shear could
somewhat limit mesovortex genesis, though still plenty of smaller
scale details to work out.

Behind the front, expect some relief from the heat, though
temperatures Friday into early next week still look to be above
average, with highs generally in the mid 70s to mid 80s.
Additional bits of shortwave energy look to slide through the area
bringing occasional shower and storm chances, but there still
remains quite a bit of spread on timing, strength, and location.
As it stands, chances favor dry daytime hours for most, if not all
of the area through the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 558 AM CDT Wed May 11 2022

Thunderstorms have popped up near KOFK early this morning, but
will be north of KOFK within the next 30 minutes before TAF
effective time. Otherwise, MVFR ceilings at all TAF sites at TAF
issuance, but transitioning to MVFR by 13-15z. Southeast winds
turn south and increase to 14 to 25 knots through the day.
Convection could fire by 20z, but believe any storms would be
just north of KOFK/KOMA, thus left out of the TAFS for those
locations. LLWS 02-09z with south to southwest winds at 2000 feet
around 40 to 50 knots.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...CA
AVIATION...DeWald
Hazardous weather outlook, May 11, 3:41 AM CST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
441 AM CDT Wed May 11 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-121200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
441 AM CDT Wed May 11 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

A few thunderstorms are possible in far northeast Nebraska this
morning. They are not expected to be severe.

A few stronger to severe storms are possible this afternoon,
especially in portions of northeast Nebraska into western Iowa.
Large hail, damaging winds, and a few tornadoes will be possible.
If there is strong enough warming, a few storms may also develop
across eastern Nebraska and western Iowa.

Hot and humid weather is expected today with heat index values in
the 90s to near 100. While below official heat advisory criteria,
this will be the hottest weather of the season so far.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Higher chances for severe storms will be seen late Thursday
afternoon into the evening as a cold front moves into the region.
Large hail, damaging winds, perhaps a few tornadoes, and locally
heavy rain are all possible.

Hot and humid weather is expected again on Thursday afternoon
with heat index values in the 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and Thursday
afternoon or evening.

In the hours before

Special weather statement, May 11, 4:53 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
553 AM CDT Wed May 11 2022

NEZ017-031-111115-
Madison NE-Pierce NE-
553 AM CDT Wed May 11 2022

...A strong thunderstorm will impact portions of northeastern Madison
and southeastern Pierce Counties through 615 AM CDT...

At 553 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Battle Creek, or 9 miles west of Norfolk, moving
northeast at 40 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Hadar around 600 AM CDT.
  Pierce around 610 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4195 9751 4203 9774 4224 9761 4218 9738
TIME...MOT...LOC 1053Z 203DEG 35KT 4207 9759

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

DeWald
Special weather statement, May 11, 5:33 AM CST, 32 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
633 AM CDT Wed May 11 2022

NEZ018-111145-
Wayne NE-
633 AM CDT Wed May 11 2022

...A strong thunderstorm will impact portions of northwestern Wayne
County through 645 AM CDT...

At 632 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Carroll, or 15 miles north of Norfolk, moving northeast
at 40 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of northwestern Wayne
County, including the following locations... Sholes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4218 9726 4222 9737 4235 9736 4235 9716
TIME...MOT...LOC 1132Z 203DEG 34KT 4225 9733

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

DeWald
Special weather statement, May 11, 5:59 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
659 AM CDT Wed May 11 2022

NEZ012-111215-
Cedar NE-
659 AM CDT Wed May 11 2022

...A strong thunderstorm will impact portions of northeastern Cedar
County through 715 AM CDT...

At 658 AM CDT, Doppler radar was tracking a strong thunderstorm 3
miles southwest of Wynot, or 5 miles northeast of Hartington, moving
northeast at 55 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
Wynot.

 PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4281 9721 4280 9716 4277 9713 4277 9705
      4276 9702 4258 9713 4265 9735 4285 9723
      4285 9722
TIME...MOT...LOC 1158Z 203DEG 49KT 4269 9720

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

DeWald

The radar

The Sioux Falls radar (KFSD), 101 km away, was scanning. The volume nearest the first event began at 12:05 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cedar

When
May 11, 6:05 AM CST
Where
Cedar County, 0.69 mi S of Wynot
Measured
1 in hail
Reported by
Public
Coordinates
42.740, -97.170

Public reported 1 inch hail.

Thunderstorm Wind, Pierce

When
May 11, 1:45 PM CST
Where
Pierce County, 0.51 mi W of Plainview
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.350, -97.790

Law enforcement reported damage to a roof of a business and power lines down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024951, 1024952.